M(x)=o(x) Estimates for Beurling numbers
Journal de théorie des nombres de Bordeaux, Volume 30 (2018) no. 2, pp. 469-483.

In classical prime number theory there are several asymptotic formulas said to be “equivalent” to the PNT. One is the bound M(x)=o(x) for the sum function of the Moebius function. For Beurling generalized numbers, this estimate is not an unconditional consequence of the PNT. Here we give two conditions that yield the Beurling version of the M(x) bound, and examples illustrating failures when these conditions are not satisfied.

Dans la théorie des nombres premiers classique, certaines expressions sont considérées comme « équivalentes » au TNP (Théorème des nombres premiers). Parmi elles on trouve la borne M(x)=o(x) pour la fonction sommatoire de Moebius. Dans le cas des nombres premiers, généralisés par Beurling, cette borne ne suit pas nécessairement du TNP sans exiger des hypothèses additionelles. Ici, deux conditions sont présentées, impliquant la version Beurling pour la borne sur M(x) et quelques exemples sont construits, démontrant l’absence éventuelle de cette borne si ces conditions ne sont pas réalisées.

Received:
Revised:
Accepted:
Published online:
DOI: 10.5802/jtnb.1034
Classification: 11N80, 11M41
Keywords: Beurling generalized numbers; mean-value vanishing of the Moebius function; Chebyshev bounds; zeta function; prime number theorem; PNT equivalences
Debruyne, Gregory 1; Diamond, Harold G. 2; Vindas, Jasson 1

1 Department of Mathematics Ghent University Krijgslaan 281 B 9000 Ghent, Belgium
2 Department of Mathematics University of Illinois 1409 W. Green St. Urbana IL 61801, U.S.A.
@article{JTNB_2018__30_2_469_0,
     author = {Debruyne, Gregory and Diamond, Harold G. and Vindas, Jasson},
     title = {$M(x)=o(x)$ {Estimates} for {Beurling} numbers},
     journal = {Journal de th\'eorie des nombres de Bordeaux},
     pages = {469--483},
     publisher = {Soci\'et\'e Arithm\'etique de Bordeaux},
     volume = {30},
     number = {2},
     year = {2018},
     doi = {10.5802/jtnb.1034},
     mrnumber = {3891322},
     zbl = {1443.11201},
     language = {en},
     url = {http://www.numdam.org/articles/10.5802/jtnb.1034/}
}
TY  - JOUR
AU  - Debruyne, Gregory
AU  - Diamond, Harold G.
AU  - Vindas, Jasson
TI  - $M(x)=o(x)$ Estimates for Beurling numbers
JO  - Journal de théorie des nombres de Bordeaux
PY  - 2018
SP  - 469
EP  - 483
VL  - 30
IS  - 2
PB  - Société Arithmétique de Bordeaux
UR  - http://www.numdam.org/articles/10.5802/jtnb.1034/
DO  - 10.5802/jtnb.1034
LA  - en
ID  - JTNB_2018__30_2_469_0
ER  - 
%0 Journal Article
%A Debruyne, Gregory
%A Diamond, Harold G.
%A Vindas, Jasson
%T $M(x)=o(x)$ Estimates for Beurling numbers
%J Journal de théorie des nombres de Bordeaux
%D 2018
%P 469-483
%V 30
%N 2
%I Société Arithmétique de Bordeaux
%U http://www.numdam.org/articles/10.5802/jtnb.1034/
%R 10.5802/jtnb.1034
%G en
%F JTNB_2018__30_2_469_0
Debruyne, Gregory; Diamond, Harold G.; Vindas, Jasson. $M(x)=o(x)$ Estimates for Beurling numbers. Journal de théorie des nombres de Bordeaux, Volume 30 (2018) no. 2, pp. 469-483. doi : 10.5802/jtnb.1034. http://www.numdam.org/articles/10.5802/jtnb.1034/

[1] Bateman, Paul T.; Diamond, Harold G. Asymptotic distribution of Beurling’s generalized prime numbers, Studies in number theory (MAA Studies in Mathematics), Volume 6, Prentice-Hall, 1969, pp. 152-210 | Zbl

[2] Bateman, Paul T.; Diamond, Harold G. On the oscillation theorems of Pringsheim and Landau, Number theory (Trends in Mathematics), Birkhäuser, 2000, pp. 43-54 | Zbl

[3] Bateman, Paul T.; Diamond, Harold G. Analytic number theory. An introductory course, Monographs in Number Theory, 1, World Scientific, 2009 | Zbl

[4] Beurling, Anne Analyse de la loi asymptotique de la distribution des nombres premiers généralisés, Acta Math., Volume 68 (1937), pp. 255-291 | DOI | Zbl

[5] Debruyne, Gregory; Schlage-Puchta, Jan-Christoph; Vindas, Jasson Some examples in the theory of Beurling’s generalized prime numbers, Acta Arith., Volume 176 (2016) no. 2, pp. 101-129 | MR | Zbl

[6] Debruyne, Gregory; Vindas, Jasson Complex Tauberian theorems for Laplace transforms with local pseudofunction boundary behavior (2016) (to appear in J. Anal. Math., https://arxiv.org/abs/1604.05069) | Zbl

[7] Debruyne, Gregory; Vindas, Jasson On PNT equivalences for Beurling numbers, Monatsh. Math., Volume 184 (2017) no. 3, pp. 401-424 | DOI | MR | Zbl

[8] Diamond, Harold G. A set of generalized numbers showing Beurling’s theorem to be sharp, Ill. J. Math., Volume 14 (1970), pp. 29-34 | MR | Zbl

[9] Diamond, Harold G.; Zhang, Wen-Bin Beurling generalized numbers, Mathematical Surveys and Monographs, 213, American Mathematical Society, 2016, xi+244 pages | MR | Zbl

[10] Ingham, Albert E. On Wiener’s method in Tauberian theorems, Proc. Lond. Math. Soc., Volume 38 (1935), pp. 458-480 | DOI | MR | Zbl

[11] Ingham, Albert E. On two conjectures in the theory of numbers, Am. J. Math., Volume 64 (1942), pp. 313-319 | DOI | MR | Zbl

[12] Korevaar, Jacob Tauberian theory. A century of developments, Grundlehren der Mathematischen Wissenschaften, 329, Springer, 2004, xvi+483 pages | Zbl

[13] Landau, Edmund Handbuch der Lehre von der Verteilung der Primzahlen, Chelsea Publishing, 1953 (with an appendix by Paul T. Bateman) | Zbl

[14] Montgomery, Hugh L. Topics in multiplicative number theory, Lecture Notes in Mathematics, 227, Springer, 1970, viii+178 pages | Zbl

[15] Montgomery, Hugh L.; Vaughan, Robert C. Multiplicative number theory. I. Classical theory, Cambridge Studies in Advanced Mathematics, 97, Cambridge University Press, 2007, xvii+552 pages | MR | Zbl

[16] Zhang, Wen-Bin A generalization of Halász’s theorem to Beurling’s generalized integers and its application, Ill. J. Math., Volume 31 (1987), pp. 645-664 | Zbl

Cited by Sources: